Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Early days of Citalopram - will it get better?(124 Posts)
After a good pregnancy, working up to the end, I don't think I really spent enough time thinking about the life changing choice we had made and I have struggled to get my head around being a mum from the beginning. Baby gave me a scare within the first few hours but is fully recovered and is an absolute angel. Her mum however has been a yoyo of emotions.
After a tearful and being at my lowest over Christmas I'm now on day 4 of Citalopram. But am feeling awful and scared that im not going to be normal again. No appetite and not able to sleep (not slept properly for 2 months) and feel like I am a robot around my baby.
Was hoping to hear some reassurance that it will get better.
I've been on 10mg for a month. The first 7-14 days were hell, felt sick and couldn't sleep at all. I started taking it at bedtime so I'd be asleep before I felt anything and either that worked or the side effects wore off. I haven't felt any benefit either yet but I understand it can take a while. I also question whether 10mg is enough to touch sides, I'm wondering if I should ask for a stiffer dose?
Hi. I am on day 5 of Citalopram 20mg. Think I have been slipping down for a while but it was not until I had a fairly minor health problem diagnosed that I realised I was getting things out of proportion. Suffering a lot of anxiety, both generalised and health related. Also usual depression symptoms. Feeling worse because I actually work in the mental health field.
Im struggling a bit with side effects, poor disturbed sleep, anxiety worse, headaches and nausea. In my work with people taking AD's I always reassure people the side effects will pass. Trying very hard to tell myself this too.
Thanks for your replies. I feel like I have really bad morning sickness again but at least then I could sleep. Are either of you taking the pill at night? I'm taking it first thing.
'ponyinthepool' I'm not sure whether 10mg is the right dosage for me but at the moment I think the side effects are clouding judgement. I think another few days and will get a better sense of how it's working. Have you got an appointment booked with your GP?
'perspective' similar to you I think it took time to recognise even though others had sensed it. We will get through it, just need to try and keep focused.
Today is the first day I've managed to have a cap nap this morning. I just feel like resting in bed, not sure if that's the right thing to do but it's making me calmer.
It does get worse before it gets better. I nearly gave up, so glad I didn't. Good luck. x
Watch out for feeling quite warm a lot, and some interesting dreams. All normal.
I spent some time on 20mg a couple of years ago. You quickly get used to it, and it completely alters your mindset seemingly forever. I really can't find it in me to give a flying fuck for all the things that used to worry me. It is wonderful. I reckon it should be put in the water like fluorine!
Thanks for the reassurance. x
Any advice on how to deal with the nausea and when to take the tablet - morning or night?
Thanks from me too. I was very hot and sweaty last night but glad to hear that's a side effect. I feel physically quite frail, mad really as I'm quite fit and a regular runner. Horrible headache and sleeplessness. I'm taking it at night, do you think it's better to try a morning dose?
I'm taking it in the morning and no headache but very tired and nauseous. It feels like really bad morning sickness.
I'm on maternity leave at the mo and so lucky to be able to lie in bed for a bit. My mum has just arrived to look after the little one.
My mum just spoke to someone at NCT and they have suggested changing to nighttime for me. I need to speak to GP about how to do it. e.g half dose tonight, full dose tomorrow night.
Caroline, I totally sympathise with you. I had a great pregnancy and totally enjoyed early days, but by the time my DS was 17 months and I was back at work, tiredness, parenthood, work and commuting all caught up with me! I took 10mg of Citalopram for several months, but although I got the really awful side effects, the positive effects didn't really work for me (everyone is different though).
However I can assure you the side effects took a good 7 weeks to pass for me. My depression symptoms were far worse when I started taking Citalopram for a while, and I was warned by GP this would happen.
I began taking it in the morning, but my body clock went haywire with that and I found I could not sleep very well at night (much needed due to DS). I ended up taking about half an hour before bed, and that was better for me. Dreams were rather bizarre for weeks, I would very often go hot and sweaty for no reason and I ended up eventually trying a different medication that I'm still getting used to again. Another reason I felt Citalopram was not right for me was because if I missed a dose, or was half a day late taking it, I had a really wobbly metabolism the next day. If you don't feel better soon, perhaps see your GP again, you might find something else works better for you, but this medication is supposed to take time to work, and you may feel worse in the beginning - LOL
My GP said to take in the mornings as there is less of a chance of interrupting sleep patterns, so take mine with breakfast.
I'm so sorry - forgot to add to all of you - you WILL feel better (though it won't feel like that now I know). These SRRI's will make you feel terrible before you feel better I've been told. Being told to rest up and take it easy by well meaning folk is excellent advice - it is just near impossible with babies and little people! Remember though you ARE doing a really great job given what you have to work with - even now when its tough, and the best you can manage right now will ALWAYS be enough!
I'm taking 20mg first thing in the morning and am not having any problems with sleep etc. I've now been on it for about six weeks. Keep going with it. I'm far more chilled.
My GP said that the effect is cummulative, so every dose is working towards it reaching the optimum working level, which is different for different people. She described the effects as 'taking off the rough edges from your feelings' and I would agree with that. I have felt quite brave.
Thanks. I might try switching to morning. Nights are horrible. Do you think it's ok to just switch tomorrow?
Glad it has helped people and Caroline and Pony, hope you start to feel better soon.
I used 20mg for a couple if years. I took it in the evening, really vivid dreams but not really any side effects apart from dizziness the first few days.
DH went onto 10mg but changed to Fluroxtine, citalopram did nothing for him.
I quite like the vivid dreams. they can be like films.
Thanks Tinkerx5. Xx
thank god for Internet and sites like mumsnet! Its been so refreshing to hear from all you different lovely ladies today. It makes you realise and feel that you are not an alien from a different planet! and that we will get back to feeling normal...what ever normal is. ;)
I just wish my day to day could be as easy to talk to mums. I seem to have found myself in a void in London between two boroughs and there are not many mummy groups that i can just walk to. Anybody in the London area and have advice on how to search out new mums?
Just seen your message 'perspective'. I think it best to speak to GP or give NHSDirect a call as I think they advise that you don't just drop a tablet. x
I've had quite bd side-effects when I've missed a dose as well but, otherwise, citalopram is working really well for me. I've been on it for a few years now.
This is my second AD (fluoxetine previously) and I moved onto citalopram because, though my depression was doing well, I was becoming more and more agitated. The GP said he picked citalopram because it is good for reducing anxiety as well as depression.
It does get better - usually about ten days in.
I took it for a while 6 years ago - I found it took 2 weeks before I noticed some improvement and then I gradually felt better still over the next 2 weeks or so. I had quite debilitating PND and it made a huge difference to me. The side effects were fairly grim in the early days but started to subside after 7-10 days.
I vividly remember wondering if I would ever feel normal again and being so scared - but I DID get better and so can you - I've since surprised myself with the things I've coped with.
It's rubbish really because you light have spent weeks/months/years building up to getting help. You get prescribed ADs and reasonably expect to feel better but, obeyed, you feel worse
I'm feeling awful this morning, quite hor and flu like and very very anxious. In fact my anxiety seems to be worse. Don't know wether to phone Dr or just try and keep going with it. I'm back to work on Monday so need to try and get it together a bit.
How is everyone else?
Bad night as bf was snoring so couldn't relax. Increased my dose this morning after seeing doctor. Think that + little sleep have made me feel very rough.
Getting out of bed was better. Try and have a shower and something to eat? Don't worry about Monday you've got ages yet and by then the worse will hopefully be over.
Perspective I think Caroline's right - you just need to do your best today re getting up etc. and see how you are on Monday. As I said above, my AD's took about ten days to kick in both times. Did you switch to a morning dose today?
Could you be actually physically ill as well?
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.